Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 221, NWS Grand Forks, ND

August 22, 1998Grand Forks County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 22, 1998, 9:54 PM CDT for Grand Forks County, North Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 1998, 9:54 PM CDT (02:54 UTC)
Expired
Aug 22, 1998, 10:25 PM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 45 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 10:10 PM CDTHail 0.75Thompson, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1998-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1998-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2045 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS1 KFAR 230256 RRA
SVRFAR
NDC035-230325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
954 PM CDT SAT AUG 22 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRAND FORKS COUNTY IN NORTHEASTERN NORTH DAKOTA

* UNTIL 1025 PM CDT

* AT 955 PM...RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHEAST
  OF NORTHWOOD OR 25 MILES SOUTHWEST OF GRAND FORKS.  THE STORM WAS
  MOVING TO THE SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSECTION OF HIGHWAY 15 AND 18 AT 1005 PM

DAMAGING WIND...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE
ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY


SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 8:55 PM CDT, 59 minutes earlier.

Area forecast discussion, Aug 22, 8:55 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
855 PM CDT SAT AUG 22 1998

PROBLEM FOR TNGT IS TSRA CHC ACRS CWA.  01Z SFC MAP SHOWS LOW N OF JMS
WITH TROF EXTENDING NORTH TO YWG...DRY LINE SOUTH TO PIR...AND WARM
FRONT EAST TO FAR.  DEW POINTS IN SE ND/WC MN ARE IN THE L-M70S WITH
M-U 60S IN REMAINDER OF CWA.  ADAP SHOWS BEST CONVEREGECE ALONG FRONT IN
SE ND WITH HIGHEST INSTABILITY AND WK CAP.  YET CELLS ARE HAVING A
TOUGH TIME ORGANIZING.  BELIEVE THERE ARE TWO REASONS FOR THIS...ONE IS
THAT CONVERGENCE APPEARS TO BE SHALLOW...BELOW 850 MB AS FLOW GOES WSW
ALOFT. MORE IMPORTANT...ABR SNDG SHOWS VERY DRY AIR ABOVE 5 KFT. SUSPECT
ENTRAINMENT OF VERY DRY AIR ABOVE BL INTO DEVELOPIONG CBS IS INHIBITING
DEVELOPMENT.  FARTHER NORTH...MSTR IS DEEPER AND THUS CONVECTION MORE
ORGANIZED ALONG CANADIAN BORDER.  WITH DIFFERENTIAL THERMAL ADVECTION
INCREASINGLY FAVORABLE FOR CONTINUED DESTABILIZATION AS UPR TROUGH
APPROACHES FROM WEST...AND SFC BOUNDARIES IN PLACE...EXPECT WIDELY SCT
TSRA TO CONTINUE THROUGH THE NIGHT.  AND WITH WB ZERO FALLING SMALL
HAIL POSSIBLE...ESP ACRS NRN CWA.  THEREFORE WL KEEP CONVECTION CHC
GOING ACRS THE ENTIRE CWA.

ONLY MINOR WORDING CHANGES EXPECTED IN ZONES.  UPDTED ZFP OUT BY 0230Z.
ANY QUESTIONS...COMMENTS...PLEASE CALL.

SCHUMACHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 9:26 PM CDTSevere Thunderstorm WarningFGFGrand Forks29 min
Aug 22, 10:26 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Traill34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.